Texas, 2010

Hail and Damaging Winds in Texas, May 17, 2010

May 17, 2010 · NWS LUB · 12 events in 6 counties and zones

During the morning hours of the 17th, an organized convective complex moved southeastward over the extreme southern Texas panhandle and the west Texas South Plains and Rolling Plains causing hail and widespread damaging winds. Numerous reports of large hail were received, with several cities deploying snow plows to remove accumulated hail on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the morning hours of the 17th, an organized convective complex moved southeastward over the extreme southern Texas panhandle and the west Texas South Plains and Rolling Plains causing hail and widespread damaging winds. Numerous reports of large hail were received, with several cities deploying snow plows to remove accumulated hail on roadways. The most significant impacts were in the Floydada vicinity of Floyd County, where several buildings were damaged and a couple of trucks were overturned by thunderstorm winds measured as high as 84mph. In addition, several utility poles and trees were downed. Minor street flooding also was reported around the area.

Total economic damages were estimated to exceed $155,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 5:58 AM CST, 18 minutes earlier.

Area forecast discussion, May 17, 5:58 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
658 AM CDT MON MAY 17 2010

.AVIATION...
PREDOMINANTLY VFR. CLUSTER OF STRONG TSRA 40 MILES NORTH OF LBB ARE
ANTICIPATED TO DRIFT SOUTHEAST THIS MORNING WITH NEW DEVELOPMENT
POSSIBLE AS FAR SOUTH AS PVW...THOUGH FOR NOW AM EXPECTING
PRECIP-FREE CONDITIONS AT LBB. CDS ON THE OTHER HAND STANDS A
BETTER CHANCE OF A CB IN THE AREA BEFORE NOON...BUT AM NOT
CONFIDENT YET IN A DIRECT IMPACT SO WILL KEEP TSRA MENTION OUT.
LIGHT FOG AT LBB WILL CLEAR IN THE COMING HOURS AS VFR CONDITIONS
PREVAIL AREA WIDE OUTSIDE OF STORMS. CONFIDENCE IN ADDITIONAL
STORMS THIS AFTERNOON AND EVENING IS HIGH...BUT COVERAGE AND
TIMING IS MORE UNCERTAIN SO WILL SIMPLY ADDRESS THIS WITH CB
REMARKS AT BOTH SITES. EXPECT LIGHT NLY-ELY WINDS TO VEER SELY BY
LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT MON MAY 17 2010/

SHORT TERM...
NORTHWEST FLOW HAS ENVELOPED WEST TX EARLY THIS MORNING DOWNSTREAM
OF AN UPPER RIDGE ALONG THE SPINE OF THE ROCKIES. REGIONAL WIND
PROFILERS CAPTURED A MODEST SELY LLJ AROUND 30 KNOTS THAT HAS
HELPED FOCUS SCATTERED NOCTURNAL TSRA IN THE WRN PANHANDLE.
ALSO...THIS AREA COINCIDED WITH THE RIGHT ENTRANCE REGION OF AN
UPPER JET CORE FOUND TRAILING AN UPPER TROF FARTHER EAST. LARGE
SCALE LIFT FARTHER SOUTH WAS NOT AS PRONOUNCED... HOWEVER IR
IMAGERY WAS SHOWING AGITATED CLOUD GROWTH ACROSS ERN NM NEAR
CLOVIS WITH ONE LONE TSRA AT 09Z. SURFACE PATTERN OVER THE CWA WAS
HOST TO A MOIST E-SELY FLOW WITH A THETA-E AND MIXING RATIO RIDGE
EVIDENT FROM LAMESA NORTHWEST TO NEAR CLOVIS.

ALL MODELS ARE STRUGGLING WITH CONVECTIVE FEEDBACK UNDER THE CURRENT
PATTERN...HOWEVER EARLIER RUNS OF THE HRRR WERE VERIFYING THE
PRESENT ACTIVITY RATHER WELL. STRATEGY HERE FAVORS SOME CONVECTION
MOVING INTO THE N-NWRN ZONES THIS MORNING BEFORE DECAYING BY LATE
MORNING WITH THE LOSS OF THE LLJ. POPS BEYOND THIS TIME ARE HIGHLY
UNCERTAIN GIVEN POTENTIAL FOR REMNANT COLD POOLS...CLOUD DEBRIS AND
MESOSCALE BOUNDARIES-ONE OF WHICH IS LEFTOVER FROM LAST EVENING/S
CONVECTION. ALSO...HEIGHTS AND TEMPS ALOFT WILL BE RISING
THROUGHOUT THE DAY AHEAD OF THE UPPER RIDGE FURTHER COMPLICATING
LIFT AND INSTABILITY. WITH MOISTURE REMAINING BACKED UP ALONG THE
HIGHER TERRAIN OF NEW MEXICO...THIS REGION MAY BE THE MOST FAVORED
FOR LATE AFTERNOON CI. IN SPITE OF THESE CONCERNS...WILL KEEP A
BROAD MENTION OF CHANCE POPS LATER TODAY AND THIS EVENING WITH A
CONDITIONAL THREAT FOR AN MCS DEVELOPING THIS EVENING AS THE LLJ
RE-EMERGES.

LONG TERM...
TUESDAY CONTINUES TO LOOK FAIRLY ACTIVE ACROSS THE SOUTHERN PLAINS
FROM COLORADO ALL THE WAY DOWN INTO OUR AREA. DRYLINE WILL REMAIN
ACROSS EASTERN NEW MEXICO OR ALONG THE TX/NM STATE LINE WITH DEEP
MOISTURE PUSHING INTO THE REGION ON THE LLJ EARLY TUESDAY MORNING.
MODEL FIELDS AND BUFKIT SOUNDINGS INDICATE A WEAK CAP WILL BE IN
PLACE AS WELL TO HELP KEEP CONVECTION AT BAY UNTIL THE AFTERNOON.
THIS IS A BIT OF A CONCERN AS A WEAK CAP MAY ALLOW SEVERAL STORMS
TO DEVELOP AT ONCE AND SHEAR PROFILES WILL NOT BE QUITE AS GOOD AS
LATER IN THE DAY. BULK 0-6 KM SHEAR VALUES ARE FAIRLY WEAK EARLY
IN THE DAY...MODELS INDICATE THEY WILL IMPROVE AS THE S/W RIDGE
SLIDES EAST AND SOUTHWESTERLY FLOW STARTS TO INCREASE IN THE MID-
LEVELS OF THE ATMOSPHERE. IF STORMS DO DEVELOP AND MANAGE TO HOLD
ON INTO THE EVENING HOURS...BULK SHEAR VALUES RAPIDLY INCREASE AS
THE LLJ STARTS TO DEVELOP. FEEL INITIALLY THAT STORMS MAY START TO
DEVELOP ALONG THE DRY LINE OR ANY OUTFLOW BOUNDARIES THAT MANAGE
TO REMAIN INTACT OVERNIGHT MONDAY INTO TUESDAY MORNING. AS THEY
HEAD EAST INTO BETTER LOW LEVEL SHEAR AND MOISTURE...EXPECT
COVERAGE AND INTENSITY TO BOTH INCREASE. HELD OFF MENTIONING
SEVERE IN THE WEATHER GRIDS UNTIL WE CAN BETTER PINPOINT THREATS
AND LOCATIONS BUT FULLY EXPECT THIS TO BE ADDED IN THE NEXT
PACKAGE.

WEDNESDAY CONTINUES TO HOLD AT LEAST A SLIM POTENTIAL FOR ANOTHER
ROUND OF SEVERE WEATHER...MAINLY ACROSS THE EASTERN ROLLING
PLAINS. ALL MODELS CARRY THE DRYLINE EAST TO JUST OFF THE CAPROCK
BUT DIFFER ON WHETHER THIS WILL BE A SHARP PASSAGE OR A BROAD ZONE
OF DECREASING DEWPOINTS FROM WEST TO EAST. WITH THE CORE OF THE
UPPER LEVEL LOW NOT QUITE FAR ENOUGH EAST TO HAVE THE ASSOCIATED
BASE OF THE TROF EAST OF THE REGION...SOUTHWESTERLY FLOW LOOKS TO
REMAIN IN PLACE THROUGH THE DAY WHICH SHOULD PROVIDE ENOUGH FLOW
TO SUPPORT DECENT STORM ORGANIZATION. IF THE NAM IS CORRECT...
SURFACE FLOW ACROSS THE NORTHERN ROLLING PLAINS MIGHT BE BACKED
ENOUGH TO SUPPORT ORGANIZED CONVECTION ALTHOUGH ATMOSPHERE IN
POINT SOUNDINGS GOES UNCAPPED EARLY IN THE DAY BEFORE THE GREATEST
AMOUNTS OF INSTABILITY COULD BE REALIZED BEFORE INITIATION.
BECAUSE OF THE UNCERTAINTY WITH THE DRYLINE LOCATION AND HOW SHARP
THE GRADIENT IS...OPTED TO GO AHEAD AND PULLED POPS BACK ONTO THE
CAPROCK A BIT BUT STILL EAST OF LUBBOCK.

UPPER LEVEL LOW FINALLY PUSHES EAST INTO THE CENTRAL PLAINS BY
THURSDAY WHICH SHOULD ALLOW ANOTHER WEAK COLD FRONT TO PUSH INTO
THE AREA. ONCE AGAIN TOSSED THE GEM SOLUTION AS IT KEEPS THE LOW
OVER NW OKLAHOMA WHILE THE GFS AND ECMWF ARE BOTH PROGRESSIVE WITH
THE LOW. FRONT SHOULD HELP DROP PRECIP CHANCES FOR THE END OF THE
WEEK WHILE ALSO COOLING TEMPS DOWN A FEW DEGREES. ALSO KEPT SLIGHT
CHANCE POPS FOR PART OF THE FORECAST AREA FOR THE UPCOMING WEEKEND
AS THE NEXT LOW WILL HAVE BEEN PUSHING TOWARDS THE REGION LATE IN
THE WEEK. GFS DEVELOPS THE DRYLINE ACROSS THE ROLLING PLAINS WHILE
THE ECMWF HAS IT FURTHER WEST ACROSS EASTERN NEW MEXICO. OPTED TO
NOT CHANGE POPS TOO MUCH UNTIL WE SEE HOW THIS SYSTEM EVOLVES AND
ALSO UNDERCUT MAX TEMP GUIDANCE FOR THE END OF THE FORECAST BY 2-3
DEGREES THROUGH THE WEEKEND IN CASE MOISTURE DOES INDEED RETURN
TO THE AREA AND DRYLINE REMAINS EAST OF US.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        77  55  82  56  79 /  60  30  30  30  10
TULIA         76  57  81  60  82 /  60  40  40  40  10
PLAINVIEW     77  58  82  60  85 /  50  40  40  40  10
LEVELLAND     79  59  83  59  87 /  40  40  30  30  10
LUBBOCK       80  60  82  60  88 /  40  40  30  40  10
DENVER CITY   82  60  89  58  88 /  30  40  20  20  10
BROWNFIELD    81  61  85  60  90 /  30  40  20  30  10
CHILDRESS     83  62  81  63  87 /  30  40  40  50  30
SPUR          81  61  86  62  90 /  30  40  30  40  20
ASPERMONT     84  62  89  64  89 /  30  40  30  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14/93
Hazardous weather outlook, May 17, 5:00 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON MAY 17 2010

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY ACROSS
THE REGION. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER AN ISOLATED TORNADO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AREA WIDE AGAIN TUESDAY AND
THEN ACROSS THE ROLLING PLAINS ON WEDNESDAY. ANOTHER ROUND OF
SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EACH AFTERNOON AND
EVENING THROUGH WEDNESDAY.

JORDAN

In the hours before

Special weather statement, May 17, 6:05 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 AM CDT MON MAY 17 2010

TXZ022-171230-
CASTRO-
705 AM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST CASTRO COUNTY...

AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DIMMITT...MOVING SOUTHEAST
AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF NICKELS AND BRIEF BUT HEAVY DOWNPOURS THAT MAY CAUSE PONDING
OF WATER ON AREA ROADWAYS.

MCZ

The radar

The Lubbock radar (KLBB), 83 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 heavy rain. Local standard time, as filed.

Hail, Castro

When
May 17, 6:16 AM CST
Where
Castro County, 2 mi SE of Hart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.359, -102.095

Trained weather spotters reported quarter size hail in Hart. The hail was additionally accompanied by damaging thunderstorm winds.

Thunderstorm Wind, Castro

When
May 17, 6:16 AM CST
Where
Castro County, 2 mi SE of Hart
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.359, -102.095

Thunderstorm winds, accompanied by quarter size hail, destroyed a center pivot irrigation system southeast of Hart.

Hail, Swisher

When
May 17, 6:35 AM CST
Where
Swisher County, 8.79 mi W of Kress
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.370, -101.904

Heavy Rain, Hale

When
May 17, 7:15 AM CST to 9:15 AM CST
Where
Hale County, Plainview
Reported by
Storm Chaser
Coordinates
34.200, -101.700

A storm chaser reported one to three inches of water over the intersection of US 70 and Interstate 27 in Plainview. One inch of rain had fallen during the previous hour at the Texas Tech University West Texas Mesonet site at Plainview.

Thunderstorm Wind, Hale

When
May 17, 7:28 AM CST
Where
Hale County, (Pvw)hale Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.170, -101.720

The Automated Weather Observing System at Plainview measured a wind gust to 58 mph. No damage was reported.

Thunderstorm Wind, Floyd

When
May 17, 8:35 AM CST to 8:40 AM CST
Where
Floyd County, 2 mi NNE of Floydada to Floydada
Measured
73 kt (84 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
34.007, -101.317

The Texas Tech University West Texas Mesonet station at Floydada measured a wind gust to 84 mph. There were several reports of storm damage in Floydada. The roof was damaged to the Floyd County Historical Museum as well as a gas station. Also, the building sustained water damage with several inches of standing water inside the building. A couple of semi-trailers were blown over in addition to several large tree limbs and power poles downed in Floydada. Snow plows were additionally deployed in Floydada to remove wind-blown and drifting small hail that covered roadways.

Heavy Rain, Floyd

When
May 17, 9:00 AM CST to 11:00 AM CST
Where
Floyd County, Floydada
Reported by
Emergency Manager
Coordinates
33.980, -101.330

The emergency manager in Floydada reported widespread minor flooding in the city of Floydada. Several city streets had become impassable. The Texas Tech University West Texas Mesonet site near Floydada reported over two inches of rainfall in less than two hours.

Thunderstorm Wind, Dickens

When
May 17, 9:45 AM CST to 9:55 AM CST
Where
Dickens County, 1 mi W of Spur to Dickens
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
33.480, -100.867

The Texas Tech University West Texas Mesonet station at Dickens measured a wind gust to 61 mph. There were reports of numerous large trees blown over as well as utility poles snapped in Dickens.

Hail, Dickens

When
May 17, 9:55 AM CST
Where
Dickens County, Dickens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.620, -100.830

Trained weather spotters measured hail up to the size of quarters in Dickens. Nickel to quarter size hail also was accumulated two inches deep covering the road near the post office in Dickens.

Heavy Rain, Dickens

When
May 17, 10:00 AM CST to 12:00 PM CST
Where
Dickens County, Dickens
Reported by
Law Enforcement
Coordinates
33.620, -100.830

Law enforcement officials reported standing water over several roads from heavy rainfall in the town of Dickens.

Thunderstorm Wind, Stonewall

When
May 17, 11:15 AM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas mesonet station at Aspermont measured a gust to 60 mph. The winds were at times accompanied by large hail. No wind damage was reported.

Hail, Stonewall

When
May 17, 11:18 AM CST
Where
Stonewall County, 1 mi E of Aspermont
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.150, -100.213

Golf ball size hail was reported at the Texas State Highway Department in Aspermont. The Texas Tech University West Texas mesonet station in Aspermont sustained damage from wind-blown hail. At the mesonet station, all of the radiation shields were smashed, a 4 inch plastic rain gauge was broken, and the rim of a metal rain gauge was bent.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233628, 236069, 233629, 234915, 233633, 233635, 234917, 233636, 233637, 234918, 233798, 233805.